Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Goodland, KS

August 8, 2011Gove County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 8, 2011, 7:48 PM CDT for Gove County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 7:48 PM CDT (00:48 UTC)
Expired
Aug 8, 2011, 8:15 PM CDT
In force
27 min
Issued by
NWS Goodland, KS

County Gove County, KS

The radar

The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:00 PM CDTTSTM WND GST 606 N Shields, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WWUS83 KGLD 090048
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT MON AUG 8 2011

KSZ029-090115-
GOVE-
748 PM CDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GOVE...MOVING SOUTHEAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3888 10071 3899 10053 3870 10023 3869 10024
      3870 10056
TIME...MOT...LOC 0048Z 324DEG 29KT 3886 10055

$$

THEDE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:14 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 8, 4:14 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT MON AUG 8 2011

.SHORT TERM (TONIGHT-WEDNESDAY)...
312 PM MDT MON AUG 8 2011

SURFACE ANALYSIS SHOWS A COLD FRONT MOVING SOUTH THROUGH THE HIGH
PLAINS.  CURRENT SATELLITE IMAGERY SHOWS CUMULUS CLOUDS DEVELOPING
ALONG THE NORTHERN PERIPHERY OF THE UPPER LEVEL HIGH PRESSURE OVER
NORTHERN COLORADO AND WYOMING.  A FEW STORMS HAVE ALREADY BEGUN TO
DEVELOP AS THE COLD FRONT MOVES SOUTH.

TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA
DURING THE EVENING HOURS.  THE STORMS WILL BE MORE LIKELY EAST OF
THE COLORADO BORDER DUE TO SURFACE CONVERGENCE AND MORE CAPE AND MID
LEVEL MOISTURE IN THAT AREA.  AS DAY TIME HEATING AND THE SURFACE
CONVERGENCE SUBSIDE...THUNDERSTORMS WILL BEGIN TO DISSIPATE.
OVERNIGHT SOME AREAS MAY SEE PATCHY FOG THROUGH TUESDAY MORNING AS
WINDS TURN TO THE SOUTHEAST.

TUESDAY A COLD FRONT WILL BEGIN TO MOVE THROUGH THE CWA DURING THE LATE
AFTERNOON.  A 700MB SHORT WAVE TROUGH WILL ACCOMPANY THE FRONT AS IT
MOVES THROUGH...HELPING TO ENHANCE THE LIFTING ALONG AND AHEAD OF
THE FRONT.  DURING THE AFTERNOON THE ENVIRONMENT WILL BECOME
UNSTABLE AHEAD OF THE FRONT...CREATING AN ENVIRONMENT CAPABLE OF
SUPPORTING SEVERE THUNDERSTORMS.  WITH SLOW STORM MOTIONS AND
PLENTIFUL MOISTURE...HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH THE
POSSIBILITY OF TRAINING THUNDERSTORMS ALONG THE FRONT AS IT MOVES
THROUGH.  DURING THE EVENING AND OVERNIGHT THE LOW LEVEL JET
DEVELOPS...WHICH WILL HELP FUEL THE THUNDERSTORMS.  AS THE NIGHT
PROGRESSES THE 700MB SHORT WAVE TROUGH AND STRONGER 850 WINDS SHIFT
EASTWARD.  MODELS ALSO SHOW STRONG 700MB TO 500MB FRONTOGENESIS IN
THAT AREA OVERNIGHT INTO EARLY WEDNESDAY MORNING. AM THINKING THE
RAINFALL WILL BEGIN TO END OVER THE FAR WESTERN CWA OVERNIGHT AS THE
700MB SHORT WAVE TROUGH SHIFTS EAST.  WITH THE PROLONGED RAINFALL
OVER THE FAR EASTERN CWA...FLOODING MAY OCCUR IN SOME AREAS.  WILL
HOLD OFF ON ISSUING A WATCH FOR NOW AS THERE HAS NOT BEEN A LOT OF
RAINFALL OVER THOSE AREAS FOR THE LAST COUPLE OF DAYS.

WEDNESDAY RAIN WILL CONTINUE INTO THE AFTERNOON HOURS...COMING TO AN
END BY THE LATE AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS THE
SHORT WAVE TROUGH MOVES EAST.  KEPT IN THE SLIGHT CHANCES IN THE
WESTERN CWA AS ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE
LATE AFTERNOON...AS A 700MB SHORT WAVE TROUGH DEVELOPS OVER EASTERN
COLORADO.  KEPT IN ISOLATED CHANCES FOR THE EVENING FOR ANY
LINGERING CONVECTION THAT MOVES EAST DURING THAT TIME.

.LONG TERM (THURSDAY-MONDAY)...
312 PM MDT MON AUG 8 2011

WESTERLY UPPER LEVEL FLOW WILL START OUT THE LONG TERM...AS THE UPPER
LEVEL HIGH PRESSURE REMAINS OVER THE SOUTHERN CONUS.  HAVE CHANCES
FOR RAINFALL EVERY DAY AS A MINOR DISTURBANCE WILL MOVE OVER ALL OR
PART OF THE CWA ALMOST EVERY AFTERNOON AND EVENING.  FRIDAY A SHORT
WAVE TROUGH WILL MOVE THROUGH THE UPPER LEVEL FLOW NORTH OF THE
CWA.  THIS WILL BRING A COLD FRONT THROUGH THE CWA...BRINGING WITH
IT THE BEST CHANCES FOR WIDE SPREAD RAINFALL DURING THE PERIOD.
CURRENTLY THE FRONT IS FORECAST TO STALL ALONG THE SOUTHEAST BORDER
OF THE CWA FRIDAY EVENING...BEFORE CONTINUING SOUTH SATURDAY.
DURING THE WEEKEND THE UPPER LEVEL RIDGE BUILDS OVER THE GREAT
BASIN...CAUSING THE UPPER LEVEL FLOW TO BECOME NORTHWEST.  MONDAY
THE UPPER LEVEL RIDGE BEGINS TO WEAKEN...BRINGING THE UPPER LEVEL
FLOW OVER THE CWA ONCE AGAIN.

JTL
&&

.AVIATION...
1118 AM MDT MON AUG 8 2011

FOR THE 18Z TAFS...WINDS HAVE BEEN SLOW TO SHIFT TO NORTHERLY BUT
ARE EXPECTED TO TRANSITION TO NORTHERLY...THEN NORTHEASTERLY...AS A
SURFACE LOW PRESSURE SYSTEM DEEPENS TO THE SOUTH OF THE REGION.
THERE IS POTENTIAL FOR THUNDERSTORMS LATE THIS AFTERNOON...WITH
BETTER CHANCES NEAR KMCK THAN KGLD. WITH LIGHT WINDS AND MOSTLY
CLEAR SKIES OVERNIGHT...AND HIGH SOIL MOISTURE GIVEN RECENT
RAINFALL...THERE IS A POSSIBILITY FOR FOG DURING THE MORNING HOURS.
CONSIDERING MODEL GUIDANCE AND SOUNDINGS...HAVE BROUGHT BOTH
TERMINALS DOWN TO MVFR DURING THE MORNING...BUT FOG SHOULD BE FAIRLY
SHALLOW. ANY FOG WILL DISSIPATE AS MIXING INCREASES AFTER SUNRISE.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 8, 11:26 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT MON AUG 8 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT MON AUG 8 2011 /1126 AM CDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND
EARLY EVENING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL....DAMAGING WINDS AND LOCALLY HEAVY RAIN THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS THE AREA THROUGH THE
WEEK...WITH THE POTENTIAL FOR THUNDERSTORMS NEARLY EVERY DAY. A
FEW SEVERE STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THE BEST CHANCE FOR THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL WILL BE ON TUESDAY NIGHT AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 8, 7:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
08/08/2011  M63 MPH          LOGAN              KS   MESONET

&&

MLAMMERS
Local storm report, Aug 8, 7:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
08/08/2011  M63 MPH          LOGAN              KS   MESONET

&&

MLAMMERS
Local storm report, Aug 8, 7:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     STRATTON NE             40.15N 101.23W
08/08/2011  E60 MPH          HITCHCOCK          NE   TRAINED SPOTTER

            WINDS OF 50 TO 60 MPH WERE ESTIMATED. ALSO HAD PEA SIZE
            HAIL.

&&

MBULLER
Local storm report, Aug 8, 7:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             7 N STRATTON NE         40.25N 101.23W
08/08/2011  E2.75 INCH       HITCHCOCK          NE   PUBLIC

            WINDOWS BROKEN OUT. SIDING TO HOUSE TORN UP.

&&

MLAMMERS
Special weather statement, Aug 8, 7:47 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON AUG 8 2011

KSZ002-014-015-090115-
RAWLINS-SHERIDAN-THOMAS-
747 PM CDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS AND RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LUDELL...OR NEAR LUDELL...
MOVING SOUTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3972 10074 3957 10074 3957 10063 3948 10057
      3938 10083 3994 10116 4001 10098 4000 10094
TIME...MOT...LOC 0047Z 334DEG 49KT 3989 10100

THEDE
Special weather statement, Aug 8, 7:48 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT MON AUG 8 2011

KSZ029-090115-
GOVE-
748 PM CDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GOVE...MOVING SOUTHEAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3888 10071 3899 10053 3870 10023 3869 10024
      3870 10056
TIME...MOT...LOC 0048Z 324DEG 29KT 3886 10055

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:47 PM CDTSpecial Weather StatementGLDRawlins28 min
Aug 8, 8:22 PM CDTSpecial Weather StatementGLDNorton68 min
Aug 8, 9:00 PM CDTSpecial Weather StatementGLDNorton60 min
Aug 9, 4:41 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton64 min
Aug 9, 5:31 PM CDTSevere Thunderstorm WarningGLDGraham, Norton59 min
Aug 9, 6:12 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins63 min
Aug 9, 6:26 PM CDTSevere Thunderstorm WarningGLDGraham, Norton64 min
Aug 9, 6:58 PM CDTTornado WarningGLDDecatur, Rawlins32 min
Aug 8, 8:01 PM CDTSpecial Weather StatementGLDRed Willow59 min
Aug 9, 3:29 PM CDTSpecial Weather StatementGLDRed Willow61 min
Aug 9, 3:49 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow56 min
Aug 9, 5:05 PM CDTSpecial Weather StatementGLDHitchcock40 min
Aug 9, 5:14 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock61 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.